Hail, Claiborne
- When
- May 13, 12:05 PM EST
- Where
- Claiborne County, Arthur
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.550, -83.670
Nickel to quarter sized hail fell during a five minute period in Arthur.
A cold front produced a long line of thunderstorms across the Mississippi Valley during the morning. Cold outflow raced well ahead of this line of storms generating severe convection which produced some damaging wind and hail along this boundary as it moved through East Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A cold front produced a long line of thunderstorms across the Mississippi Valley during the morning. Cold outflow raced well ahead of this line of storms generating severe convection which produced some damaging wind and hail along this boundary as it moved through East Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 13, 9:50 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1050 AM EDT FRI MAY 13 2011 .DISCUSSION... CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED QUASI-STATIONARY FRONTAL BOUNDARY OVER SOUTHWEST VA AND NORTHEAST TN...WITH A SUMMER-LIKE AIR MASS OVER THE FORECAST AREA WITH DEWPOINTS IN THE 60S. MODELS INDICATE THAT A MODERATELY UNSTABLE AIR MASS WILL DEVELOP OVER THE FORECAST AREA THIS AFTERNOON...WITHOUT THE MID-LEVEL CAPPING INVERSION OF PREVIOUS DAYS. AN UPPER-LEVEL TROUGH OVER THE MS RIVER VALLEY SHOULD HELP TO TRIGGER A DECENT COVERAGE OF CONVECTION AREAWIDE THIS AFTERNOON AND EVENING...WITH A FEW POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL. MODEL SOUNDINGS REVEAL AN INVERTED-V PROFILE IN THE BOUNDARY LAYER...WITH ADDITIONAL DRY AIR IN THE MID LEVELS BETWEEN 800 AND 500 MB...SO THINK THAT MICROBURSTS WILL BE POSSIBLE WITH A FEW STORMS. TEMPS SHOULD BE LOWER TODAY (COMPARED TO YESTERDAY) DUE TO INCREASED CLOUD COVER AND COVERAGE OF CONVECTION. OVERALL...WILL UPDATE THE FORECAST THIS MORNING TO REMOVE THE MORNING PRECIP WORDING...AND TO MAKE A FEW TWEAKS TO TEMPS BASED ON THE LATEST TRENDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 84 63 76 56 70 / 60 60 70 40 30 KNOXVILLE AIRPORT, TN 83 62 76 56 69 / 60 60 70 40 30 OAK RIDGE, TN 83 62 76 55 68 / 60 60 70 40 30 TRI CITIES AIRPORT, TN 83 59 76 56 68 / 60 60 70 60 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1100 AM EDT FRI MAY 13 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-141000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1100 AM EDT (1000 AM CDT) FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AND EVENING...WITH A FEW STORMS POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLOW-MOVING LOW PRESSURE SYSTEM WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND...ESPECIALLY IN THE AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE ON SATURDAY. GIVEN THE TIME OF THE YEAR...A FEW STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. SOME LOCALLY HEAVY RAINS COULD ALSO OCCUR WITH A FEW STORMS...LEADING TO THE POTENTIAL FOR FLASH FLOODING. PERSONS LIVING NEAR FLOOD PRONE AND LOW LYING AREAS SHOULD REMAIN ALERT OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER...BUT MAY BE NEEDED ON SATURDAY AFTERNOON AND EVENING. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1153 AM EDT FRI MAY 13 2011 TNZ012>014-035>037-131645- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN-UNION TN- 1153 AM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CLAIBORNE...CAMPBELL... ANDERSON...UNION AND SCOTT COUNTIES UNTIL 1245 PM EDT... AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER THE NORTHERN CUMBERLAND PLATEAU...WHICH WERE MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1246 PM EDT FRI MAY 13 2011 TNZ085-099>101-131745- BRADLEY TN-HAMILTON TN-MCMINN TN-WEST POLK TN- 1246 PM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN...HAMILTON AND BRADLEY COUNTIES UNTIL 145 PM EDT... AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARRISON...OR 9 MILES EAST OF CHATTANOOGA...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...BENTON... CHARLESTON...COLLEGEDALE...MCDONALD...FLINT SPRINGS...WATERVILLE... HOPEWELL...TASSO...CALHOUN...RELIANCE AND RICEVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 100 PM EDT FRI MAY 13 2011 TNZ012>014-035>037-067>069-071-083>086-VAZ001-131800- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-KNOX TN-LEE VA-LOUDON TN-MCMINN TN-MEIGS TN-MORGAN TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-ROANE TN-SCOTT TN-UNION TN- 100 PM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN BLOUNT...EXTREME NORTHERN MONROE...EXTREME WESTERN LEE...MORGAN...NORTHERN MEIGS... EXTREME NORTHERN MCMINN...KNOX...CLAIBORNE...CAMPBELL...ANDERSON... LOUDON...UNION...SCOTT...ROANE AND RHEA COUNTIES UNTIL 200 PM EDT... AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF WILLIAMSBURG TO SPRING CITY...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD... KINGSTON...LA FOLLETTE...OAK RIDGE...LOUDON...CLINTON...LENOIR CITY...JACKSBORO...OLIVER SPRINGS...FARRAGUT...HARROGATE-SHAWANEE... NORMA...EAGLE FURNACE...PEAKLAND...OAKDALE...ELK VALLEY...SMOKEY JUNCTION...HARRIMAN...ROYAL BLUE AND PETROS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 102 PM EDT FRI MAY 13 2011 TNZ081>086-098>101-131800- BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-SEQUATCHIE TN-WEST POLK TN- 102 PM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MEIGS...MARION... MCMINN...HAMILTON...BRADLEY...EXTREME SOUTHERN BLEDSOE...SEQUATCHIE AND RHEA COUNTIES UNTIL 200 PM EDT/100 PM CDT/... AT 1259 PM EDT/1159 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF ROCKWOOD TO 5 MILES EAST OF BRIDGEPORT...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DECATUR... CHATTANOOGA...SWEETWATER...ATHENS...CLEVELAND...MADISONVILLE... BENTON...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT MOUNTAIN... HARRISON...CHARLESTON...ETOWAH...OLD WASHINGTON...PEAKLAND...TEN MILE...RED BANK...SHADY GROVE...BIRCHWOOD AND MIDDLE VALLEY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The Knoxville radar (KMRX), 49 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickel to quarter sized hail fell during a five minute period in Arthur.
Quarter sized hail fell in the vicinity of Lone Mountain Road.
One tree was reported down on Highway 163 while another was downed on County Road 758.
The automatic surface observing system measured a wind gust of 51 knots at the Tri-Cities regional airport.
Three trees were reported down in Mountain City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298990, 298991, 298992, 298993, 298994.